International Journal of Mathematics and Mathematical Sciences
Volume 23 (2000), Issue 9, Pages 617-625

Low Reynolds number stability of MHD plane Poiseuille flow of an Oldroyd fluid

R. N. Ray, A. Samad, and T. K. Chaudhury

Department of Mathematics, University of Burdwan, Burdwan 713104, West Bengal, India

Received 19 August 1998

Copyright © 2000 R. N. Ray et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


The linear stability of plane Poiseuille flow at low Reynolds number of a conducting Oldroyd fluid in the presence of a transverse magnetic field has been investigated numerically. Spectral tau method with expansions in Chebyshev polynomials is used to solve the Orr-Sommerfeld equation. It is found that viscoelastic parameters have destabilizing effect and magnetic field has a stabilizing effect in the field of flow. But no instabilities are found.